Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Jul 22, 2017, 3:08 PM CDT for Mobile County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2017, 3:08 PM CDT (20:08 UTC)
- Expired
- Jul 22, 2017, 3:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Mobile, AL
County Mobile County, AL
The radar
The Mobile radar (KMOB), 32 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2601 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
981 WWUS84 KMOB 222008 SPSMOB Special Weather Statement National Weather Service Mobile AL 308 PM CDT SAT JUL 22 2017 ALZ261-222045- Mobile Inland AL- 308 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHWESTERN MOBILE COUNTY UNTIL 345 PM CDT... At 307 PM CDT, the strong thunderstorm was located near Chunchula, or near Creola, moving northwest at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Creola, Chunchula, Gulfcrest and Axis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3088 8800 3084 8813 3101 8833 3111 8809 TIME...MOT...LOC 2007Z 136DEG 8KT 3094 8814 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 22, 12:36 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 22, 12:36 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1236 PM CDT Sat Jul 22 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 18Z issuance...Scattered SHRA/TSRA are beginning to develop near the coast, within the vicinity of KMOB/KBFM/KPNS. We have started off the forecast with VCTS mention and will monitor trends closely for potential amendments if convection approaches the local terminals. Additional development will continue farther inland through the afternoon. Localized MVFR or lower conditions and gusty winds can be expected with the stronger storms. VFR otherwise expected this afternoon with south winds gradually increasing to 5-10 knots. /21 && .PREV DISCUSSION... /issued 1133 AM CDT Sat Jul 22 2017/ DISCUSSION...See updated information for land areas below. UPDATE...The overall forecast is in good shape with only minor adjustments to high temperatures today. A mid to upper level low continues to slowly move westward across southern LA and the adjacent northern Gulf of Mexico this morning on the southern periphery of an upper level ridge of high pressure stretching eastward from the central Plains states to the Mississippi and Tennessee Valley regions. Most of the convection has remained well offshore the past few hours, but visible satellite imagery is beginning to show a nice cumulus field developing in the warm/moist airmass over inland areas as of 16Z, along with radar beginning to show isolated convective cells over a few spots. We expect storms to become more scattered in coverage over inland areas as the day progresses, and the current POP forecast handles this well with 30% coverage indicated near the immediate coast, and 40-50% inland by this afternoon. We will continue to monitor for locally strong to marginally severe storms capable of producing strong wind gusts, prolific lightning, and very heavy downpours this afternoon, as MLCAPE values locally range as high as 2000-3000 J/KG. In addition to the storm potential, heat will be a continued impact over the region today. Observations at 11 AM show temperatures in the upper 80s to lower 90s, with dewpoints in the lower to mid 70s. With temperatures already at or a degree or two above forecast max readings, we have adjusted the high temperature forecast upward slightly near the coast. Max heat indices will range between 100-105 this afternoon, so those spending periods of time outdoors today should exercise caution. /21 PREV DISCUSSION... /issued 622 AM CDT Sat Jul 22 2017/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 12Z issuance...Ongoing showers and thunderstorms near the coast are creating locally MVFR cigs early this morning. Convective activity is expected to increase in coverage and intensity as it spreads inland through the remainder of the morning and afternoon hours, before tapering off after sunset. Expect locally lower cigs/vis, gusty winds, and frequent lightning in and around the stronger storms. Outside of convection, VFR conditions and light south to southwest winds prevail through the period. /49 PREV DISCUSSION... /issued 350 AM CDT Sat Jul 22 2017/ NEAR TERM /Now Through Saturday night/...A weak mid-level low retrograding along the southern periphery of a broad ridge over the central Plains is progged to settle over the Texas/Louisiana border through the near term period. With the low now to our west, weak upper-level ridging builds over the local area from the north, with the associated subsidence maintaining a layer of relatively dry air aloft. All the while, a surface ridge extending from the western Atlantic into the central Gulf will keep surface and boundary layer flow generally out of the south and southwest. Given this setup, we're once again expecting scattered shower and thunderstorm activity to develop across the area today, with storms initially firing offshore and along the coast in the morning hours before spreading inland as the day progresses. Ample instability (MLCAPE values around 2500 J/kg), coupled with the aforementioned layer of dry air aloft and lingering mid-level height falls from the retrograding low, could allow for a few storms to become strong to marginally severe this afternoon. These stronger storms will be capable of producing gusty downburst winds, on top of the typical summertime threats of frequent cloud-to-ground lightning and locally heavy rainfall. With decent steering flow still in place overhead, not expecting much of a flooding threat aside from some possible minor nuisance flooding in urban areas. Convective activity over inland areas will once again taper after sunset, with a few lingering showers and storms possible along the immediate coast and offshore overnight tonight. In terms of heat, still expecting to see afternoon temps in the low 90's inland and upper 80's to around 90 along the coast, with heat indices generally reaching 100 to 103 degrees. Muggy low temps continue tonight, with lows in the mid 70's inland to upper 70's along the immediate coast. /49 SHORT TERM /Sunday Through Monday night/...An upper trof over the Great Lakes region advances into the interior eastern states through Sunday night, and while this feature moves off into the extreme northeast states later in the period, shortwave energy phases to form a shortwave trof over the southeast states on Monday night. The shortwave trof will have a favorable impact on convective development potential later in the long term period, while in the meantime expect a series of modest shortwaves to move across the region in the light westerly flow aloft as a surface ridge over the northern/central Gulf maintains a light south to southwest flow over the area. This pattern will continue to promote scattered convection developing each day and lingering into the evening hours, and some strong storms will be possible, producing gusty winds, frequent lightning and heavy downpours. Highs will be in the lower 90s with lows mostly in the mid 70s except for upper 70s at the coast. /29 LONG TERM /Tuesday Through Friday/...The shortwave trof over the southeast states shifts slowly eastward through Wednesday then is absorbed into a larger scale upper trof which evolves over the eastern states on Thursday into Friday. A surface low well to the northeast brings a weak surface trof through the area on Tuesday, and with the presence of the shortwave trof, expect scattered to numerous showers and storms to develop. Scattered convective development is expected for each following day due to daytime heating and the sea breeze as the axis of the shortwave trof moves east of the area and is absorbed into the evolving larger scale upper trof. Highs will be predominately in the lower 90s with lows ranging from the mid 70s inland to the upper 70s at the coast. /29 MARINE...Expect showers and thunderstorms to continue forming over the marine area during overnight and morning hours before moving inland through the afternoon. These storms will be capable of producing gusty straight line winds and frequent cloud to water lightning. Expect locally higher waves in and around storms as well. Outside of these storms, south to southwest winds around 8 to 13 knots and seas around a foot prevail through tonight. Winds then shift to more westerly around 10 to 15 knots Sunday through early next week, with seas building to around 2 to 3 feet during that period. /49 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Jul 22, 5:18 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 518 AM CDT Sat Jul 22 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-231030- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 518 AM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Gusty winds, frequent lightning, and locally heavy rains will be possible with the stronger thunderstorms that develop today into this evening. Heat indices of 100 to 105 are expected today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty winds, frequent lightning, and locally heavy rains will be possible with the stronger thunderstorms that develop each day. Heat indices of 100 to 105 are expected each afternoon through the period. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Friday. GMZ630>635-650-655-670-675-231030- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 518 AM CDT Sat Jul 22 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today and tonight. A few storms will be capable of producing frequent lightning, gusty winds and locally higher seas, locally heavy rainfall, and possibly an isolated waterspout. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gusty winds, frequent lightning and locally higher seas are possible with the stronger storms that develop through the period. Isolated waterspouts will also be possible mainly during the morning hours.
In the hours before
Special weather statement, Jul 22, 1:58 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
158 PM CDT SAT JUL 22 2017
FLZ205-221930-
Okaloosa Inland FL-
158 PM CDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL OKALOOSA COUNTY UNTIL 230 PM CDT...
At 155 PM CDT, the strong thunderstorm was located 6 miles northwest
of Niceville, moving northeast at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of east central
Okaloosa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3054 8644 3054 8649 3056 8653 3053 8654
3053 8660 3070 8658 3068 8640
TIME...MOT...LOC 1855Z 223DEG 5KT 3060 8650Special weather statement, Jul 22, 2:23 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
223 PM CDT SAT JUL 22 2017
ALZ261-263-222000-
Mobile Central AL-Mobile Inland AL-
223 PM CDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE COUNTY UNTIL 300 PM CDT...
At 223 PM CDT, the strong thunderstorm was located near Midtown
Mobile, moving northeast at 5 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Prichard, Chickasaw, Semmes, I65 And
I165, I65 And AL 158 and Mobile Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3070 8831 3087 8823 3078 8799 3077 8799
3077 8797 3076 8799 3075 8799 3061 8815
3061 8821
TIME...MOT...LOC 1923Z 219DEG 5KT 3071 8818Special weather statement, Jul 22, 2:31 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
231 PM CDT SAT JUL 22 2017
FLZ201-222000-
Escambia Inland FL-
231 PM CDT SAT JUL 22 2017
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN ESCAMBIA COUNTY UNTIL 300 PM CDT...
At 231 PM CDT, the strong thunderstorm was located 8 miles northwest
of Molino, or 15 miles southwest of Century, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Century and Bratt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3068 8741 3070 8745 3070 8747 3072 8748
3072 8750 3074 8753 3078 8754 3080 8757
3098 8759 3098 8723 3094 8725 3093 8726
3094 8727 3092 8729 3089 8728 3088 8730
3085 8731 3082 8730 3067 8736
TIME...MOT...LOC 1931Z 192DEG 17KT 3080 8743Special weather statement, Jul 22, 2:50 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Mobile AL 250 PM CDT SAT JUL 22 2017 ALZ262-264-FLZ201-222030- Baldwin Central AL-Baldwin Inland AL-Escambia Inland FL- 250 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... EASTERN BALDWIN AND NORTHWESTERN ESCAMBIA COUNTIES UNTIL 330 PM CDT... At 249 PM CDT, the strong thunderstorm was located 13 miles east of Stapleton, or 14 miles southeast of Bay Minette. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Baldwin and northwestern Escambia Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3073 8751 3072 8764 3091 8774 3096 8753 TIME...MOT...LOC 1949Z 167DEG 4KT 3078 8757
Special weather statement, Jul 22, 3:08 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Mobile AL 308 PM CDT SAT JUL 22 2017 ALZ261-222045- Mobile Inland AL- 308 PM CDT SAT JUL 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHWESTERN MOBILE COUNTY UNTIL 345 PM CDT... At 307 PM CDT, the strong thunderstorm was located near Chunchula, or near Creola, moving northwest at 10 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Creola, Chunchula, Gulfcrest and Axis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3088 8800 3084 8813 3101 8833 3111 8809 TIME...MOT...LOC 2007Z 136DEG 8KT 3094 8814
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:51 PM CDT | Areal Flood Advisory | MOB | Covington | 3 hr |
| Jul 22, 2:23 PM CDT | Special Weather Statement | MOB | Mobile | 37 min |
| Jul 22, 2:50 PM CDT | Special Weather Statement | MOB | Baldwin | 40 min |
| Jul 22, 3:27 PM CDT | Special Weather Statement | MOB | Baldwin | 33 min |
| Jul 22, 4:00 PM CDT | Special Weather Statement | MOB | Escambia | 45 min |
| Jul 22, 1:58 PM CDT | Special Weather Statement | MOB | Okaloosa | 32 min |
| Jul 22, 2:31 PM CDT | Special Weather Statement | MOB | Escambia | 29 min |
| Jul 22, 3:32 PM CDT | Special Weather Statement | MOB | Santa Rosa | 43 min |
| Jul 21, 7:44 PM CDT | Special Weather Statement | MOB | Wayne | 61 min |
| Jul 22, 6:20 PM CDT | Special Weather Statement | MOB | Wayne | 55 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.